Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 128, NWS Sioux Falls, SD

April 9, 2019Monona County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Apr 9, 2019, 10:41 AM CDT for Monona County, Woodbury County, Iowa. It took effect at Apr 12, 2019, 12:02 AM CDT. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2019, 10:41 AM CDT (15:41 UTC)
In effect from
Apr 12, 2019, 12:02 AM CDT
Expired
Apr 14, 2019, 3:15 AM CDT
In force
51 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Monona County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Fork Ditch near Hornick (HOKI4). The gauge peaked at 9.72 ft at Apr 12, 2019, 10:00 PM CDT.

actionminormoderate10152004/0904/1004/1104/1204/1304/1404/15
Action stage
18 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
26.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06602020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 9, 6:44 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 9, 6:44 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
644 AM CDT Tue Apr 9 2019

.SHORT TERM...(Today and Tonight)
Issued at 509 AM CDT Tue Apr 9 2019

Relatively benign weather expected through this evening compared to
what is ahead. Band of mid level clouds and very spotty showers
working into our southwest counties as of 09Z along narrow zone of
isentropic ascent/moisture. This lifts northeast through the day,
but encounters relatively dry low level north-northeast flow as it
progresses, so rainfall amounts should be rather light through the
day. Clouds and cooler low level flow will hold temperatures back
from mild readings of the past couple days, with highs mainly in the
50s, with 60s along the Missouri River Valley.

Light nature of precip will change through tonight, as moisture and
lift deepen and become more broad. Expect precip to increase in
coverage through the evening, becoming focused in a moderate to
heavy band along/north of I-90 by late tonight/daybreak Wednesday,
thanks to some mid-level drying pushing into southern parts of the
forecast area. Temperatures are expected to cool through the night
due to normal diurnal trends along with dynamic cooling in response
to strong lift, so areas north of KHON-KMDS-KMWM line expected to
change to snow after midnight, with some light snow accumulations
likely by sunrise Wednesday. Temperatures surface and aloft are
currently expected to remain above freezing south of this line, but
additional fluctuations are possible, so timing of any transition
from rain to snow is still somewhat uncertain.

.LONG TERM...(Wednesday through Monday)
Issued at 509 AM CDT Tue Apr 9 2019

Although a similar storm impacted this region just one year ago, we
continue to see potential for an historic April Blizzard moving
across the region mid to late week.

Overview: Little has changed in the broad details. Upper trough just
making its way onshore in the Pacific Northwest early this morning,
and will intensify as it digs into the Central Rockies through
tonight. Models show similar timing in bringing the system into
eastern portions of Nebraska and Kansas by daybreak Thursday, then
lifting only very slowly northeast into Iowa through Thursday night.
Seeing some latitudinal differences in track, however, with NAM
farther north in Nebraska and a little stronger through early
Thursday, and also more progressive in lifting the system northeast
into western Great Lakes by daybreak Friday. Very strong lift with
this dynamic system, first with the warm advection wave Wednesday,
and again late Wednesday night/Thursday as well-defined TroWAL
develops and lifts through the area.

Highlights:

* High confidence in strong winds, with gusts of 45-55+ mph.
  Strongest winds are expected Wednesday night through Thursday
  evening, though gusts over 35-40 mph are likely through Thursday
  night. Given wind speeds seen in the models above the surface,
  nudged blended winds toward the higher values seen in MOS
  guidance.
* Confidence remains high in periods of moderate to heavy precip
  from late tonight through Thursday, with widespread amounts of 2
  to 3 inches still a strong possibility tonight through Thursday
  night. In areas which receive mainly snow, this could result in
  snowfall amounts measured in feet, though admittedly it will be
  increasingly difficult to measure with the strong winds we are
  expecting.
* Greatest hydrologic impact would initially come to our southern
  basins where rain will be more prolific on Wednesday/Wednesday
  night. Elsewhere, effects will be delayed, but still looking at
  significant amounts of water which will eventually get into the
  river system.

Uncertainties:

* Temperatures/Precipitation Type: While confidence remains rather
  high that western and northern portions of the forecast area will
  see heavy snowfall, exactly where the rain/snow line sets up, and
  when that transition line moves through various locations, is
  still low confidence. North-south track differences mentioned in
  the overview above mainly come into play in regard to temperatures
  aloft, as NAM continues to show stronger wedge of much warm air
  wrapping into our eastern counties Wednesday night into early
  Thursday. This results in continued uncertainty in precipitation
  type/transition timing. Will continue to carry a greater potential
  for icing in our east central areas, mainly along I-90 east of
  Luverne, and south into the Iowa Great Lakes, though uncertainty
  in precip type extends westward toward Sioux Falls/Yankton. For
  this reason, will hold onto the Winter Storm Watch for possible
  blizzard conditions, as well as the potential icing, and have
  added Osceola and Dickinson counties to the watch as well.
* Snowfall amounts: Similar to our early season storm this past
  autumn, seeing indications that portions of the I-29 corridor
  could see local minimums in precip accumulation during the period
  of northeast low level flow late Wednesday night/Thursday. This is
  currently weakly reflected in the highest amounts across the
  Buffalo Ridge, and again near/west of the James River Valley, but
  would not be surprised to see a more dramatic gradient in total
  snowfall, with amounts from Sioux Falls-Brookings-De Smet a toward
  the lower end of potential snowfall ranges.

Given the further increasing confidence in snow/winds across our
western and northern counties, have gone with a Blizzard Warning in
these areas Wednesday afternoon through Thursday night. As mentioned
above, with lingering uncertainty in precipitation type/transition
timing, will leave the southeast portion of the existing Winter
Storm Watch in place for now.

With focus on this very impactful system, did not look too closely
at the upcoming weekend forecast, though any snowfall will certainly
have an impact on temperatures, which could be several degrees
colder than going forecast over the fresh snow..

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 643 AM CDT Tue Apr 9 2019

Band of mid level clouds and spotty rain showers will lift
northeast across the region tonight. Deteriorating conditions
expected through tonight, with lowering ceilings and increasing
east to northeast winds through the evening as precipitation
becomes more widespread. Areas north of I-90 also likely to see
MVFR-IFR visibility develop in snow after 06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Wednesday evening through Friday morning
     for SDZ062-066-067-069-070.

     Blizzard Warning from 7 PM Wednesday to 7 AM CDT Friday for
     SDZ038-039-050-052>055-057>061-063>065-068.

     Blizzard Warning from 1 PM Wednesday to 7 AM CDT Friday for
     SDZ040-056.

MN...Winter Storm Watch from Wednesday evening through Friday morning
     for MNZ089-090-098.

     Blizzard Warning from 1 PM Wednesday to 7 AM CDT Friday for
     MNZ071-072-080-081-097.

IA...Winter Storm Watch from Wednesday evening through Friday morning
     for IAZ001>003.

NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Apr 9, 5:39 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
539 AM CDT Tue Apr 9 2019

SDZ038-039-050-052>055-057>061-063>065-068-101045-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
539 AM CDT Tue Apr 9 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Spotty light rain showers today will increase in coverage and
intensity tonight, especially along and north of Interstate 90. Rain
may mix with snow at times north of Interstate 90, with light
accumulations possible by daybreak Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A potent winter storm will impact the region Wednesday through
Friday. At this time, a mix of rain and snow is expected Wednesday,
transitioning to all snow Wednesday night. While exact snowfall
amounts are difficult to pinpoint, this storm has the potential to
produce 1 to 2 feet of snow in some areas.

Very strong winds will accompany the snowfall, gusting as high as
50 mph Wednesday night and Thursday. This combination of heavy snow
and strong winds will result periods of near whiteout conditions,
creating dangerous, if not impossible, travel conditions. Consider
adjusting or canceling any travel plans you may have for the latter
half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-SDZ040-056-101045-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-Moody-
539 AM CDT Tue Apr 9 2019

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Today and tonight.

Spotty light rain showers this afternoon will increase in coverage
and intensity this evening. Rain will change to snow in many areas
after midnight, with light snow accumulations likely by daybreak
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A potent winter storm will impact the region Wednesday through
Friday. At this time, moderate to heavy snow is expected Wednesday,
possibly mixed with rain in lower elevations. There is a small risk
of a wintry mix, with light icing possible, mainly toward the Highway
30 corridor in southwest Minnesota. While exact snowfall amounts are
difficult to pinpoint, this storm has the potential to produce 1 to
2 feet of snow in some areas.

Very strong winds will accompany the snowfall, gusting as high as
50 mph Wednesday night and Thursday. This combination of heavy snow
and strong winds will result periods of near whiteout conditions,
creating dangerous, if not impossible, travel conditions. Consider
adjusting or canceling any travel plans you may have for the latter
half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-MNZ089-090-098-SDZ062-066-067-069-070-101045-
Lyon-Osceola-Dickinson-Nobles-Jackson-Rock-Minnehaha-Turner-Lincoln-
Yankton-Clay-
539 AM CDT Tue Apr 9 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.

.DAY ONE...Today and tonight.

Spotty light rain showers today will increase in coverage and
intensity tonight. Rain may briefly mix with snow at times along
Interstate 90 in southwest Minnesota, with light accumulations
possible by daybreak Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A potent winter storm will impact the region Wednesday through
Friday. At this time, mainly rain is expected Wednesday through
Wednesday night, though a wintry mix is possible, including some
freezing rain and sleet at times Wednesday night. At this time, the
greatest risk of significant icing from freezing rain is focused
from the Interstate 90 corridor east of Luverne, into the Iowa Great
Lakes, but slight variations in temperature will greatly impact the
precipitation types across the area.

Timing of the change from wintry mix to all snow is still very
uncertain, and thus it is very difficult to pinpoint specific
snowfall amounts. However, this system will also bring strong winds
to the region, and thus any areas receiving snow could have further
impacts to travel from blowing snow and possible blizzard conditions
late Wednesday night through Thursday night. If you have travel plans
later this week, monitor the latest forecasts for updates on this
late season storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-101045-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Union-
539 AM CDT Tue Apr 9 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A potent winter storm will impact the region Wednesday through
Friday. At this time, mainly rain is expected Wednesday and Wednesday
night, with potentially heavy rain and isolated thunderstorms. This
rainfall could result in rising rivers and streams, as well as
localized ponding of water in urban areas.

Rain will gradually transition to snow Thursday and Thursday night.
However, timing and location of the change from rain to snow is
still very uncertain, and thus it is very difficult to pinpoint
specific snowfall amounts. This system will also bring strong winds
to the region, and thus any areas receiving snow could have further
impacts to travel from blowing snow. If you have travel plans late
this week, monitor the latest forecasts for updates on this late
season storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:52 AM CDTBlizzard WarningFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 12 more3 days
Apr 9, 10:41 AM CDTRiver Flood WarningFSDMinnehaha8 days
Apr 9, 10:41 AM CDTRiver Flood WarningFSDLincoln, Minnehaha11 days
Apr 9, 10:55 AM CDTRiver Flood WarningFSDTurner21 days
Apr 9, 10:55 AM CDTRiver Flood WarningFSDTurner8 days
Apr 9, 10:55 AM CDTRiver Flood WarningFSDDavison11 days
Apr 9, 10:41 AM CDTRiver Flood WarningFSDClay21 days
Apr 9, 10:41 AM CDTRiver Flood WarningFSDCherokee21 days
Apr 9, 10:41 AM CDTRiver Flood WarningFSDLyon9 days
Apr 9, 10:41 AM CDTRiver Flood WarningFSDLyon, Sioux10 days
Apr 9, 10:41 AM CDTRiver Flood WarningFSDSioux5 days
Apr 9, 10:41 AM CDTRiver Flood WarningFSDPlymouth4 days
Apr 9, 10:41 AM CDTRiver Flood WarningFSDJackson21 days

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.